Virginia Johnson

Dr. Virginia Johnson

Associate Professor of Mathematics

Bush | 144

803.786.3775 3809 Email


Dr. Virginia Johnson joined the faculty at Columbia College in 2013. Her research interests include discrete mathematics, number theory and graph theory. She has taught mathematics in many different settings and is passionate about developing new and effective ways to teach mathematics at all levels.

Dr. Johnson obtained her B.A. in mathematics from Antioch College in Ohio, a M.S. in Secondary Mathematics Education from North Carolina A & T University, a M.A. in Mathematics from Wake Forest University In North Carolina and her Ph.D. in Mathematics (Discrete Mathematics) from the University of South Carolina. She taught at the University of Cape Town (South Africa), the University of South Carolina and Lander University before joining the faculty at Columbia College.

During her career as an educator, Dr. Johnson has taught in high schools and in adult education programs in addition to her college teaching. She enjoys working with undergraduate students on independent research projects. In both her research and teaching, she appreciates the interdisciplinary nature of mathematics and is motivated to work with a variety of departments and courses to explore connections and make the subject more meaningful to individual students.

Her outside interests include hiking, and working with fiber arts including spinning, dying with natural dyes, felting, and knitting.

Awards & Accomplishments

  • Faculty Excellence Award Columbia College | 2017-18


  • R. Howard, V. Johnson, G. McNulty. A Functional Equation Characterization of Archimedean Ordered Fields American Mathematical Monthly 125 (2) (2018) 169-172
  • C. Cook, V Johnson. Areas of Triangles and Other Polygons with Vertices from Various Sequences, Proceedings of the 17th International Conference on Fibonacci Numbers and Their Applications: The Fibonacci Quarterly 55 (5) (2017) 86-95
  • Virginia Johnson. Area of Triangles with Generalized Fibonacci Number Coordinates, Fibonacci Quarterly 54 (3) (2016), 273-276
  • É. Czabarka, P.L. Erdös, V. Johnson, V. Moulton. Counting multilabeled phylogenetic trees using generating functions Discrete Applied Mathematics) 161 (2013) 107-117